Alert archive / Puerto Rico / Flash Flood Warnings in 2019

Flash Flood Warning 37, NWS JSJ

October 16, 2019

NWS JSJ issued this flash flood warning at Oct 16, 2019, 5:13 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2019, 5:13 PM CDT (22:13 UTC)
Expired
Oct 16, 2019, 8:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 27 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 5:30 PM CDTFLASH FLOODNaranjito, PRRESIDENTS ALONG CALLE GEORGETTI IN THE URBAN AREA HAD TO BE EVACUATED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

236 
WGCA52 TJSJ 162213
FFWSJU
PRC105-170115-
/O.NEW.TJSJ.FF.W.0037.191016T2213Z-191017T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
613 PM AST Wed Oct 16 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naranjito Municipality in Puerto Rico...

* Until 915 PM AST

* At 610 PM AST, Doppler radar indicated heavy rain across the 
  warned area. Up to three inches of rain have already fallen. 
  Emergency management has reported several roads impassable due to 
  flash flooding and mudslides.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1832 6621 1828 6621 1827 6622 1825 6623
      1824 6631 1825 6631 1827 6629 1833 6628
      1833 6624 1832 6623 1833 6622

$$
2 follow-up statements
357 
WGCA72 TJSJ 162259
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
659 PM AST Wed Oct 16 2019

PRC105-170115-
/O.CON.TJSJ.FF.W.0037.000000T0000Z-191017T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naranjito PR-
659 PM AST Wed Oct 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM AST FOR
NARANJITO MUNICIPALITY...

At 645 PM AST, emergency management reported flash flooding in road 
152 in front of the Shell Gas station. Also, flash flooding in 
Puente Bull and in the bridge in front of William Pizza along road 
La Poblacion were reported. In addition, families were evacuated in 
the Sector Georgetti. 

On the other hand, four mudslides were reported along road 813. Up 
to four inches of rain have already fallen. Please continue to heed 
any remaining road closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1832 6621 1828 6621 1827 6622 1825 6623
      1824 6631 1825 6631 1827 6629 1833 6628
      1833 6624 1832 6623 1833 6622

$$

CAM
219 
WGCA72 TJSJ 170105
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
905 PM AST Wed Oct 16 2019

PRC105-170115-
/O.EXP.TJSJ.FF.W.0037.000000T0000Z-191017T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naranjito PR-
905 PM AST Wed Oct 16 2019

...THE FLASH FLOOD WARNING FOR NARANJITO MUNICIPALITY WILL EXPIRE AT
915 PM AST...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 1832 6621 1828 6621 1827 6622 1825 6623
      1824 6631 1825 6631 1827 6629 1833 6628
      1833 6624 1832 6623 1833 6622

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 12:06 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Oct 16, 12:06 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
106 PM AST Wed Oct 16 2019

.SYNOPSIS...

A tropical wave will continue to spread across the local area
today and tomorrow. A narrow band of drier air will work into the
region during the afternoon on Thursday, however, showers are
still expected to develop on Thursday. Then an increase in
moisture is expected on Friday through the weekend as a tropical
wave moves into the local area.

&&

.SHORT TERM...Tonight through Friday...

Weather conditions will become more stable tonight as a drier
airmass moves over the region from the east. Also, a TUTT/Upper
level trough will drift south over the Eastern Caribbean locating it
convergence side over Puerto Rico and the U.S. Virgin Islands,
providing additional stability at mid to upper levels. Based on
this scenario, the afternoon convection on Thursday will be limited
to the western Interior sections of Puerto Rico. Elsewhere, hazy
skies with limited shower activity are expected through late
Thursday night.

Then, the moist and unstable airmass will return to the area on
Friday when the next tropical wave will move over the Eastern
Caribbean Region. By then, an increase in showers and thunderstorms
are anticipated especially on Friday afternoon when moisture reaches
a maximum.

&&

.LONG TERM...Friday through Wednesday...

Saturday and Sunday, a TUTT low will cutoff to the south of
Puerto Rico and will not have an affect on the local weather due
to the islands remaining on the convergence side of the cutoff of
low. However, residual moisture from a tropical wave, and local
and diurnal effects will combine to cause showers and
thunderstorms during the afternoon. Soils will remain saturated
across the interior and western areas of Puerto Rico due to
rainfall that fell earlier this week. Any additional rainfall that
falls over the aformentioned area would likely lead to urban and
small stream flooding, and mudslides in steep terrain.

Monday through Tuesday, patches of moisture will move across the
area periodically increasing low-level moisture and rain chances.
Nevertheless, diurnal convection aided by orographic effects will
develop during the afternoon across the interior and western areas
of Puerto Rico. However, we can not rule out showers developing
elsewhere during the afternoon.

Wednesday through Thursday, guidance shows a weak tropical wave and
it's associated moisture lifting northward from the Caribbean, and
moving across the U.S. Virgin Islands and Puerto Rico on late
Wednesday through early Thursday. THe moisture combined with local
and diurnal effects will induce showers and thunderstorms during the
afternoon.

Friday, some residual moisture will linger which will aid in the
development of showers and thunderstorms during the afternoon.

&&

.AVIATION...

VFR conds will continue across most of the terminals.
However, SHRA/TSRA developing over the interior sections of PR may
impact briefly TJMZ and TJPS later this afternoon when convection
drifts slowly to the southwest. Light winds of 10 kts or less will
prevail thru the forecast period.

&&

.MARINE...

Seas up to 5 feet in some location otherwise tranquil marine
conditions expected over the next several days. Winds will be out
of the east 5 to 10 kts. A moderate risk of rip currents for the
northern coastal areas of Puerto Rico.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  89  78  89 /  30  30  60  60
STT  77  88  80  88 /  20  20  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...ER
LONG TERM....TW
Hazardous weather outlook, Oct 16, 5:33 AM CDT, 11 hours 40 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
445 AM AST miercoles 16 de octubre de 2019

AMZ710>745-PRZ001>013-171000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera del
Atlantico y Caribe-
445 AM AST miercoles 16 de octubre de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvia fuerte y
vientos en rafagas breves esta tarde a traves de sectores del
interior de Puerto Rico, desde el este interior hasta el oeste de
Puerto Rico. Tambien existe una probabilidad de tronadas a traves de
sectores del area metropolitana de San Juan.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos, aumentos subitos a lo largo de los rios.
Parte de la lluvia se espera sobre areas con suelos saturados, por
lo que inundaciones repentinas al igual que derrumbes no se pueden
descartar en areas de terreno empinado.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de Puerto Rico, Culebrita and
Culebra.

.Dias dos hasta el siete...miercoles a lunes

Se espera un riesgo moderado de corrientes marinas a traves de las
playas del norte de Puerto Rico al igual que algunas playas de
Vieques y Culebra durante los proximos dias. Se esperan aguaceros y
tronadas en la tarde de cada dia esta semana, lo cual pudiera por lo
menos resultar en inundaciones urbanas y de riachuelos, especialmente
a traves de sectores del oeste de Puerto Rico asi como tambien areas
de pobre drenaje.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-171000-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacente
del Caribe-
445 AM AST miercoles 16 de octubre de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvias
moderadas a fuertes y vientos en rafagas breves hoy en y alrededor de
las Islas Virgenes Americanas especialmente Santa Cruz.

.Dias dos hasta el siete...miercoles a lunes

Se espera un riesgo moderado de corrientes para algunas de las
playas locales durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
Juan.

In the hours before

Special weather statement, Oct 16, 2:32 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service San Juan PR
332 PM AST Wed Oct 16 2019

PRZ006-007-009-162000-
Central Interior-Western Interior-Ponce and Vicinity-
332 PM AST Wed Oct 16 2019

...A STRONG THUNDERSTORM WILL AFFECT UTUADO AND ADJUNTAS
MUNICIPALITIES...

At 331 PM AST, a strong thunderstorm was located near Adjuntas. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1813 6669 1814 6679 1831 6668 1829 6659
      1818 6664
TIME...MOT...LOC 1931Z 240DEG 0KT 1820 6669

GL
Special weather statement, Oct 16, 2:50 PM CDT, 2 hours 23 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
332 PM AST miercoles 16 de octubre de 2019

...UN TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE UTUADO Y
ADJUNTAS...

A las 331 PM AST, una tronada fuerte estaba localizada cerca
de Adjuntas. Esta tormenta esta casi estacionaria.

Viento en exceso de 30 mph son posibles con esta tronada.

Lluvias torrenciales tambien estan ocurriendo con esta tronada, y
pudieran causar inundaciones localizadas. No maneje su vehiculo en
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Rayos pueden caer a 10 millas de la tronada. Busque refugio seguro
dentro de un edificio o vehiculo.

GL/CAM
Local storm report, Oct 16, 3:47 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
447 PM AST WED OCT 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      UTUADO                  18.27N 66.71W
10/16/2019                   UTUADO             PR   EMERGENCY MNGR

            EMERGENCY MANAGER FROM ZONA ARECIBO RECEIVED A CALL FROM
            AGENT GONZALEZ FROM UTUADO. AGENT INDICATED A HOUSE
            REPORTED FLOODING AND MUD SLIDES ALONG PR-123, KM 48 AT
            BO. SALTOS ARRIBA IN UTUADO.

&&

FGARCES
Local storm report, Oct 16, 3:48 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
448 PM AST WED OCT 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     DEBRIS FLOW      ADJUNTAS                18.17N 66.72W
10/16/2019                   ADJUNTAS           PR   EMERGENCY MNGR

            MUDSLIDE REPORTED ALONG PR-521 NEAR DESVIO BAR BUSINESS.

&&

FGARCES
Local storm report, Oct 16, 3:49 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
449 PM AST WED OCT 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     DEBRIS FLOW      ADJUNTAS                18.17N 66.72W
10/16/2019                   ADJUNTAS           PR   EMERGENCY MNGR

            MUDSLIDE REPORTED ALONG PR-5521 TOWARDS VEGAS ABAJO.

&&

FGARCES
Local storm report, Oct 16, 4:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
559 PM AST WED OCT 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      UTUADO                  18.27N 66.71W
10/16/2019                   UTUADO             PR   EMERGENCY MNGR

            PR-123 KM 53- WATER ENTERED RESIDENCE.

&&

FGARCES

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 1:13 PM CDTAreal Flood AdvisoryJSJ5 hr
Oct 16, 2:06 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 16, 2:32 PM CDTSpecial Weather StatementJSJ28 min
Oct 16, 2:40 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 16, 3:15 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 16, 3:18 PM CDTFlash Flood WarningJSJ3 hr
Oct 16, 3:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 4:18 PM CDTAreal Flood AdvisoryJSJ117 min

Nearby

Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.